EyeNet Magazine



   
 
Blink
Canthaxanthin Crystalline Retinopathy
Written by Patricia J. Pahk, MD, Jeffrey L. Marx, MD, and Gregory R. Blaha,
MD, PhD, Lahey Clinic, Peabody, Mass.
Edited by Richard E. Hackel, MA, CRA, FOPS.
 
 
March Blink01
March Blink02

A 61-year-old man with no visual complaints was referred for bilateral refractile opacities in the retina that were noted on routine examination. He had no history of ocular surgery or trauma, and he was taking aspirin, atenolol, pravastatin and a multivitamin. Visual acuity was 20/20 in the right eye and 20/30 in the left. Intraocular pressure was 18 mmHg in both eyes. There was no afferent pupillary defect, and confrontation visual fields were within normal limits. Slit-lamp examination was notable only for mild cataracts bilaterally. Dilated fundus examination showed normal-appearing optic nerves bilaterally. Surrounding the fovea, there were multiple reflective opacities or crystals. On further questioning, the patient reported ingesting an oral tanning agent containing canthaxanthin three years prior. He no longer takes this medication.
___________________________

BLINK SUBMISSIONS: Send us your ophthalmic image and its explanation in 150-250 words. E-mail to eyenet@aao.org, fax to 415- 561-8575 or mail to EyeNet Magazine, 655 Beach Street, San Francisco, CA 94109. Please note that EyeNet reserves the right to edit Blink submissions.

Top

About Us Academy Jobs Privacy Policy Contact Us Terms of Service Medical Disclaimer Site Index